Alert archive / North Carolina / Flash Flood Warnings in 1997

Flash Flood Warning 12, NWS Greenville-Spartanburg, SC

July 9, 1997Henderson County, North Carolina

NWS Greenville-Spartanburg, SC issued this flash flood warning at Jul 9, 1997, 3:14 PM EDT for Henderson County, North Carolina. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 9, 1997, 3:14 PM EDT (19:14 UTC)
Expired
Jul 9, 1997, 7:15 PM EDT
In force
4 hr
Issued by
NWS Greenville-Spartanburg, SC
Area
Whole counties

County Henderson County, NC

The radar

The Greer radar (KGSP), 56 km from the middle of the area, began a volume at 19:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.2 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1997-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 179 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1997-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
179 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
1311 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGSP 091914
FFWGSP
NCC089-092315-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
314 PM EDT WED JUL 9 1997
 
THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  715 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN WEST NORTH CAROLINA
 
   ...NORTHERN HENDERSON COUNTY
 
FALSH FLOODING WAS OCCURRING IN MILLS RIVER AT 310 PM...WHERE
BOYLSTON CREEK HAD SURGED OUT OF ITS BANKS.
 
WITH MORE RAIN HEADING TOWARDS THE AREA...FLASH FLOOD CONDITIONS
WILL CONTINUE AND WORSEN. THE SOUTH FORK OF MILLS RIVER WILL ALSO
LIKELY RISE OUT OF ITS BANKS.
 
LOWLAND AREAS SUBJECT TO FLOODING SHOULD BE EVACUATED6. PEOPLE
IN AREAS THAT ARE PRONE TO FLOODING SHOULD BE ALERT FOR RAPIDLY
RISING WATER...AND GO TO HIGHER GROUND IMMEDIATELY.
 
ZOLTOWSKI

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 2:00 PM EDT, 1 hour 14 minutes earlier.

Area forecast discussion, Jul 9, 2:00 PM EDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREENVILLE/SPARTANBURG, SC
200 PM EDT WED JUL 9 1997

WSFOS:  POPS/WORDING TNGT DEPEND ON CVRG AT ISSUANCE AND ANY SELS
ACTIONS. MOST LIKELY 50-60 PCT ALL AREAS.  FEEL LOW CLDS WL BE
WIDESPREAD ESPLY ERLY TOMORROW.

DISC:  MAIN WEATHER PLAYER WILL BE MESO VORT CENTER MOVG INTO WESTERN
NC ATTM.  CONVECTION HAS FIRED MAINLY IN TWO AREAS...AROUND THE MVC
ITSELF...AND IN THE AREA OF LLVL CONVERGENCE AHEAD OF THE SYSTEM ACRS
THE WESTERN PART OF THE UPSTATE.  RADAR TRENDS AT ISSUANCE WILL
DETERMINE POPS TNGT...PROBABLY IN THE 50-60 PCT RANGE MOST AREAS.
CONVECTION AROUND THE MVC WILL LIKELY PRODUCE LOCALLY 1-3 INCHES OF RAIN
AS IT MOVES ACRS THE NC MOUNTAINS THIS EVENING...BELOW CURRENT FFG
VALUES. STILL APPEARS TO BE ENUF INSTABILITY AND WIND ENERGY FOR SOME
SEVERE. NGM HAS GOOD HANDLE ON THE TIMING OF THE MVC...MOVG IT FROM NEAR
TYS TO CLT BETWEEN 18 AND 06Z.  FEEL PCPN CVRG WL DROP OFF QUICKLY
BEHIND THE SYSTEM AS FORCING SHIFTS EAST.  MAY NOT NEED POPS AFTER
MIDNIGHT FOR THE WESTERN 2/3RDS OF MY CWA...WITH ACTIVITY ENDING BY
DAYBREAK ARND CHARLOTTE.

LATEST MODEL DATA(NO GRIDS YET) SUGGEST LLVL MSTR WL HANG ARND AS WEAK
FRONT SWINGS THROUGH THE AREA.  THIS MAY LEAD TO STUBBORN LOW
CLOUDINESS THROUGH MUCH OF THE DAY THURS...AND MY TEMPS LEAN CLOSER TO
THE COOLER FAN NUMBERS.

AVL 63/81/61/82 6001
CLT 70/85/68/88 5000
GSP 68/86/66/87 5001

JOHNSTONE

In the hours before

Special weather statement, Jul 9, 11:12 AM EDT, 4 hours 2 minutes before
SCZ001>014-019-GAZ010-017-018-026-028-029-NCZ033>037-048>059-
062>072-082-092300-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
1112 AM EDT WED JUL 9 1997

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF NORTHEAST
GEORGIA AND THE WESTERN CAROLINAS THIS AFTERNOON AND EVENING.

AN UPPER LEVEL DISTURBANCE WILL MOVE FROM CENTRAL TENNESSEE INTO THE
WESTERN CAROLINAS AND NORTHEAST GEORGIA THIS AFTERNOON...PROVIDING THE
FOCUSING MECHANISM FOR THUNDERSTORM DEVELOPMENT.  THE COMBINATION OF
HIGH AMOUNTS OF LOW LEVEL MOISTURE...AND PLENTY OF SUNSHINE AHEAD OF
THE UPPER LEVEL DISTURBANCE...WILL PROVIDE ENOUGH INSTABILITY TO SUPPORT
SOME SEVERE THUNDERSTORM DEVELOPMENT.

THE GREATEST THREAT FOR SEVERE THUNDERSTORMS WILL BE ACROSS THE
FOOTHILL AND PIEDMONT AREAS OF THE WESTERN CAROLINAS...WHERE
INSTABILITY WILL BE THE HIGHEST.  DAMAGING WINDS ARE THE MAIN SEVERE
WEATHER THREAT...WITH LARGE HAIL ALSO POSSIBLE.

THUNDERSTORMS WILL SPREAD INTO NORTHEAST GEORGIA AND THE MOUNTAINS OF
NORTH CAROLINA DURING THE EARLY AFTERNOON HOURS...WITH ACTIVITY
GRADUALLY SPREADING EAST LATER IN THE DAY.

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON ACROSS PARTS OF THE
AREA.  STAY TUNED TO NOAA WEATHER RADIO OR THE COMMERCIAL MEDIA FOR THE
LATEST INFORMATION.

JOHNSTONE

END
Local storm report, Jul 9, 2:54 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
254 PM EDT WED JUL 09 1997

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

235 PM     MILLS RIVER               NC   1.75 INCH HAIL
07/09/97   HENDERSON                      REPORT FROM MILLS RIVER
                                          FIRE DEPT FORWARDED BY
                                          HENDERSON CO SHERIFF

JZ

Nearby

Flash Flood Warnings in North Carolina, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.